It is generally agreed that a reduction of the prothrombin content of the plasma frequently is seen during the postoperative period in patients with biliary fistula or obstructive jaundice. Such a reduction may occur even though preoperative correction of any prothrombin deficiency has been carried out through the medium of vitamin K and bile salt therapy. The hypoprothrombinemia seen in some of these patients may be so severe as to give rise to brisk hemorrhage during the postoperative period.1
The cause of the postoperative prothrombin reduction seen in many patients with biliary fistula or obstructive jaundice has been subjected to controversy. In theory the postoperative hypoprothrombinemia may be the result of three factors: (1) loss of prothrombin commensurate with the amount of blood lost; (2) damage to the liver attendant on surgical procedures and anesthesia, and finally (3) failure to reestablish the body's normal reserves of prothrombin or one
ALLEN JG, LIVINGSTONE H. POSTOPERATIVE HYPOPROTHROMBINEMIA AND ANESTHESIA. Arch Surg. 1941;42(3):522–528. doi:10.1001/archsurg.1941.01210090071005
* * SCHEDULED MAINTENANCE * *
The JAMA Network Sites will be conducting routine maintenance from 10/20/2017 through 10/21/2017. During this window access to content and authentication may be intermittently available. The JAMA Store will be completely unavailable during the maintenance window.